Emergency crews responded to dozens of people vomiting and passing out in a downtown park in New Haven, Connecticut. Police say laced synthetic marijuana could be the culprit.
The number of people treated for apparent overdoses of a synthetic drug at a large park near Yale University over the past three days increased to nearly 80 Thursday.
Three people were treated since midnight, according to New Haven Emergency Operations Director Rick Fontana, while a WVIT-TV crew saw emergency teams treating two people on New Haven Green on Thursday morning, including one person taken away on a stretcher.
No fatalities have been reported since the first three cases surfaced Tuesday.
The incidents have prompted the Connecticut city to issue a Public Health Alert.
Officials said three people have been arrested in connection with the overdoses, including a man who may have been giving out free samples of K2, a synthetic form of cannabis.
K2 caused multiple overdoses in New Haven in February when five people overdosed on the drug within two hours, resulting in one death.
“We heard from people on the green this morning that it potentially included PCP,” Emergency Medical Services Medical Director Sandy Bogucki told reporters Wednesday. “Some of the reactions of the patients in the emergency department would suggest that there was an opioid involved as well.”
Bogucki cautioned that authorities aren’t sure whether all patients used the same drug.
Emergency crews began responding about 8 a.m. Wednesday to multiple calls reporting patients vomiting and passing out, New Haven Fire Chief John Alston said. After the sixth response, “we knew that now we were going to have a multicasualty incident,” he added.
“Even while we were trying to return people to service, they were passing victims on the ground,” Alston said.
Signs of overdose include cases where the person will not wake up, has blue lips or fingernails, clammy and cool skin, shallow and slow breathing, seizures or convulsions or no response to knuckles being rubbed hard on a breastbone.
A similar incident occurred on July 4 when more than a dozen people in the same park were treated for sicknesses related to synthetic marijuana, The Associated Press reported.
“It’s a nationwide problem. Let’s address it that way,” Alston said. “Every agency – police, fire, medical, hospitals – all are strained at this time. This is a problem that’s not going away.”
Contributing: Ryan Miller, in McLean,Va., The Associated Press
Read or Share this story: https://usat.ly/2vPptDf